My liver is reacting to my drinking, please give me some advice?
I have been on HIV meds now for about 5 years. My viral load is undetectable and I am in good health. My drug regimen is; in the morning I take Viramune (nevirapine), Acyclovir and Esomeprazole. Then in the evening I take Viramune, Acyclovir and Truvada (tenofovir and FTC). I generally have a bottle of wine with my evening meal. My clinic has indicated that there is some evidence that my liver is reacting adversly to my drinking. Please advise.
Thank you for your question.
I am sorry to hear that you are having problems with your liver. To help me answer this question more specifically it would be good to get some more information, for example, how long have you been taking this combination of drugs (the Viramune and Truvada)? What, if any, HIV drugs were you taking before? What was your CD4 count when you started treatment? How old are you? How long have you been drinking a bottle of wine a day? Are you male or female? What liver function tests has your clinic done and what were the results of these tests? Have you been tested for hepatitis and, if so, what were the results? Do you weigh more than 70Kgs?
Your liver is a very important as it is responsible for metabolising most of the HIV drugs and other medicines that you take so that your body can use them. It is perfectly fine to enjoy a drink in the evening and some alcoholic drinks, taken in moderation are good for your heart and reduce the risk of stroke. However, you have to look after your liver if you want to remain healthy.
To give you more of an idea about how much alcohol is ok to maintain a healthy liver. In men, it is recommended that no more than 21 units are drunk in a week and no more than 4 units per day are consumed. In women it is recommended that no more than 14 units are drunk in a week and no more than 3 units are consumed per day. Any more than this and you are in danger of damaging your liver. In most people the liver can cope with 1-2 units of alcohol per day which is the equivalent of 1 glass of wine. For more information please follow this link.
Aside from alcohol, most HIV meds have been associated with some form of liver toxicity. Nevirapine is one such drug. The risk of toxicity from nevirapine is different for men and women and is related to the CD4 count when starting treatment. For more information please follow this link.
Depending on the extent of the liver damage, your doctor may need to do a Therapeutic Drug Monitoring (TDM) test. This will show the level of drugs in your blood. If your liver is not working properly it is possible that there may be a build-up of the HIV drugs and your dosage might need adjusting to allow for this.
Please let us know how you get on and if you have any more information we can try to give you a more specific response. Best wishes.